|new hiv teatment
Dec 4, 2006
dear doctor i am hiv positive since 1994 and i has acquired resistance in the all medicines. for three years roughly takes fuzeon-zerit-viread-stocrin-reyataz and norvir as a booster. my cd cells are zero and the virus level gone up to 400.000 my doctor suggest me to interrupt all medicines for a month and then start a new treatment with new medicines. the new form that they propose to me is tipranavir but they dont have any choises.could you tell me your opinion about medicine interuption?do you suggest other new medicines? I take also certain secondary precautions as wellvone-valcyte-zithromax and an antituberculous therapy. thank you in advance.
Response from Dr. Sherer
I will offer some suggestions, but your type of case is the most difficult for this type of forum, because there is so much information that your doctor has that I lack. Please take these comments and talk to your doctor about them.
First, I think the evidence is clear that a treatment interruption at this stage for you offers little or no benefit, and unforunately an increased risk of a new opportunistic infection or condition. One large clinical trial of this approach was conducted by the CPCRA in the US and halted prematurely due to an increase in AIDS disease progression events in the group that stopped treatment compared to the group that stayed on ART, even though, like you, they were resistant to many or all of the drugs in their regimens, their viral loads were high, and their CD4 cell counts were very low. Thus my suggestion is to make a switch of regimen - when you and your doctor are ready to do so, and when you have chosen the next drugs in that regimen - immediately, without any drug holiday. Several other smaller studies have also shown this same outcome.
The RESIST studies showed clearly that tipranivir (TPV) is a reasonable choice for a regimen for a patient in your situation, in that one third of patients were able to achieve a viral load < 50 copies/ml after one year of treatment. The outcomes were better in patients who had never had Fuzeon before and who started Fuzeon with their TPV, and they were better in patients who had one or more active NRTIs in their regimen. Hence the other drugs that your physician chooses for this regimen are also important. I would advise continuing Fuzeon at present, for example, and letting past resistance test results, as well as a new resistance test (both genotypic and phenotypic, if available), guide this choice.
There are several new drugs in the US that make the choice, as well as the timing, of the new drugs for your next regimen more complicated for you and your physician; some or all of them may not be available in your country, and it would be worth your while exploring their availability, if at all, and the likely timing of their availability to make these difficult decisions with your doctor.
Here is the list of drugs that are available or soon to be available in the US: 1) darunavir - another boosted PI with activity similar to TPV/RTV, and one which also requires ritonavir boosting; 2) etravirine (TMC-125) - the first second generation NNRTI, with activity against EFV and NVP resistant virus; 3) miraviroc - the first oral entry inhibitor to make it to expanded access in the US, with a mechanism of action that is complementary to Fuzeon. It blocks attachment of HIV to CCR5 entry proteins. 4) MK-0518 - the first integrase inhibitor, with a mechanism of action that differs from all previous compounds.
The most important principle for your next regimen is that one active new drug, i.e. tipranavir, is best combined with AT LEAST one other active drug, and ideally with a new class of drug. Because you have already had Fuzeon, it would not qualify - so one of the above drugs, such as etravirine, miraviroc, or MK-0518 - would qualify. And, as above, some of the NRTIs may also qualify, depending on the results of your past resistance tests.
IF none of these drugs are currently available, it still may be in your best interest to change regimens to tipranavir at this time; you and your doctor will have to make this difficult decision. If, on the other hand, one or more of these drugs might be accessible to you in another 6 months, then the difficult decision has to be made regarding the optimal timing of a switch to another regimen.
As above, I advise you to talk to your doctor about the comments above.
Am I resistant?
blip in test?
- Hpv After Erotic Massage Sign Of HIV AIDS
- Jock Itch After Receiving Oral Sex Sign Of HIV AIDS
- Muscle Ache After Rubbing Penis Sign Of HIV AIDS
- Painful Ejaculation After Fisting Worried I Have HIV
- White Discharge After Touching Vaginal Fluid Worried I Have HIV
- Does Any Std Affect Your Urine Flow?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.